Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 90, NWS Springfield, MO

July 21, 2006Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 21, 2006, 5:49 PM CDT for Ozark County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 5:49 PM CDT (22:49 UTC)
Expired
Jul 21, 2006, 8:45 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 212250
FFWSGF
MOC153-220145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 845 PM CDT.

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
  THAT OVER TWO INCHES OF RAIN FELL IN SOUTHEAST OZARK AND      
  SOUTHWEST HOWELL COUNTIES. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL LIKELY FLOOD LOW WATER
  CROSSINGS BETWEEN TECUMSEH...UDALL AND CAULFIELD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3668 9213 3650 9215 3650 9226 3665 9224

$$

TERRY
1 follow-up statement
000 
WGUS73 KSGF 220032
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT FRI JUL 21 2006

MOC153-220039-
OZARK MO-
730 PM CDT FRI JUL 21 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN OZARK
COUNTY...

AT 728 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT NO 
FLOODING HAD BEEN OBSERVED IN OZARK COUNTY. THEREFORE THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED. 

IF FLOODING WAS OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY. 

LAT...LON 3668 9213 3650 9215 3650 9226 3665 9224

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:50 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 21, 2:50 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI JUL 21 2006

.DISCUSSION...

INITIAL OUTFLOW BOUNDARY OR PRE-FRONTAL TROUGH HAD PUSHED TO THE
ARKANSAS BORDER AT EARLY AFTERNOON AND HAD BECOME MORE DIFFUSE.  THE
TRUE COLD FRONT WAS MAKING ITS WAY INTO SOUTHWEST MISSOURI AS A WELL
DEFINED SHORTWAVE WAS SLIDING SOUTHEAST INTO EASTERN KANSAS AND
NORTHWEST MISSOURI. THE FRONT EXTENDED FROM THE LAKE OF THE OZARKS
TO NEAR JOPLIN AT 1930Z. WINDS HAD VEERED TO THE NORTHWEST IN THE
WAKE OF THE INITIAL OUTFLOW BOUNDARY WHICH WAS LIMITING LOW LEVEL
CONVERGENCE ALONG THE COLD FRONT. HOWEVER SURFACE WINDS HAD BACKED
ACROSS SOUTH CENTRAL MISSOURI WITH STREAMLINE ANALYSIS DEPICTING
INCREASING LOW LEVEL CONVERGENCE. SURFACE BASED INSTABILITY RANGED
FROM 3500 TO 5500 J/KG ACROSS FAR SOUTHERN MISSOURI BUT THE LOWER
ATMOSPHERE REMAINED CAPPED DUE TO A 850 MB THERMAL RIDGE. COMPLEX OF
SEVERE STORMS TO THE EAST OF THE AREA HAD PRODUCED AN OUTFLOW
BOUNDARY THAT WAS PROPAGATING SOUTHWARD INTO SOUTH CENTRAL MISSOURI.

CONVECTIVE INHIBITION WAS WEAKENING ALONG THE APPROACHING FRONT AS A
RESULT OF COOLER 850-700 MB TEMPERATURES ADVECTING INTO THE AREA.
EXPECTATIONS ARE THAT STORM DEVELOPMENT WILL BE FOCUSED MAINLY TO
THE SOUTH OF I-44 WHERE SURFACE CONVERGENCE WILL BE MAXIMIZED. THIS
ALONG WITH A VERY UNSTABLE AIRMASS AND WEAKENING CAP SHOULD ALLOW
ISOLATED TO SCATTERED CONVECTION TO INITIATE ALONG THE FRONT BY LATE
AFTERNOON. STRENGTHENING MID LEVEL FLOW WILL ADD ADDITIONAL SUPPORT
TO THE POTENTIAL OF SEVERE STORMS. DAMAGING WINDS WILL BE THE
PRIMARY HAZARD.  THE ACTIVITY WILL PROGRESS OUT OF THE AREA LATE
TONIGHT AS THE FRONT PUSHES THROUGH.

RELIEF FROM THE PROLONGED HOT SPELL WILL ARRIVE LATER TONIGHT AND
SATURDAY AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH. HIGHS
SATURDAY AND SUNDAY WILL BE IN THE 80S ALONG WITH LOWER DEWPOINTS.

THE REGION WILL REMAIN UNDER A NORTHWEST FLOW REGIME INTO NEXT WEEK
AS THE UPPER RIDGE BECOMES ANCHORED OUT WEST. PRECIPITATION CHANCES
LOOK LIMITED AT THIS TIME. HOWEVER MINOR SHORTWAVES MAY PROVIDE A
CHANCE OF RAIN SOMETIME DURING THE PERIOD BUT DIFFICULT TO PINPOINT
AT THIS TIME.

FOSTER

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS EARLY THIS AFTERNOON WILL GIVE WAY
TO MVFR CIGS AND VISIBILITIES AFTER 23Z AS A SURFACE FRONT PUSHES
INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...
ESPECIALLY IN THE VICINITY OF SGF ENDING BY 06Z. AFTER THE FRONT
PASSES...CEILINGS WILL FALL TO 1000FT WITH MVFR CONDITIONS
CONTINUING AT THE SGF TAF SITE. SOME IMPROVEMENT TO VFR CONDITIONS
IS EXPECTED AT THE JLN TAF SITE.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 21 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL UP TO THE SIZE OF GOLF
  BALLS...AND HEAVY RAIN CONDUCIVE TO LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  WHILE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
  AREA...SEVERE THUNDERSTORM POTENTIAL WILL BE GREATEST SOUTHEAST OF
  A LINE FROM SALEM...TO HARTVILLE...TO CASSVILLE THROUGH EARLY
  THIS EVENING.

  DISCUSSION:

  A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION THIS
  AFTERNOON WHILE A SURFACE FRONT PUSHES SLOWLY SOUTH CROSS SOUTHERN
  MISSOURI. THIS ALONG WITH A MOIST AND UNSTABLE AIRMASS WILL SUPPORT
  THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE OF SEVERE
  THUNDERSTORMS WILL BE ACROSS SOUTH CENTRAL MISSOURI AND NEAR THE
  ARKANSAS BORDER AHEAD OF THE FRONT. STRONG INSTABILITY COMBINED
  WITH SUFFICIENT WIND SHEAR...WILL SUPPORT THE POTENTIAL OF LARGE
  HAIL AND DAMAGING WINDS. LOCALIZED FLOODING WILL BE POSSIBLE IF
  STORMS MOVE SLOWLY OR TRAIN OVER THE SAME LOCATIONS FOR AN
  EXTENDED PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL MISSOURI
  THIS AFTERNOON AND EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 21, 5:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     WEST PLAINS             36.73N 91.85W
07/21/2006                   HOWELL             MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE SOUTH PART OF WEST PLAINS.
            TREES ARE BLOCKING ROADS...INCLUDING HIGHWAYS 17 AND PP.

&&

JAS
Local storm report, Jul 21, 5:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     THAYER                  36.52N 91.54W
07/21/2006                   OREGON             MO   BROADCAST MEDIA

            LOCAL RADIO STATION...K COUNTRY 95...REPORTS SHINGLES
            BLOWN OFF HOUSES AND TREES DOWN

&&

JAS
Local storm report, Jul 21, 5:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     THAYER                  36.52N 91.54W
07/21/2006                   OREGON             MO   BROADCAST MEDIA

            LOCAL RADIO STATION REPORTS TREE DOWN ON VEHICLE

&&

JAS
Local storm report, Jul 21, 5:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             CAULFIELD               36.61N 92.10W
07/21/2006  E1.00 INCH       HOWELL             MO   BROADCAST MEDIA

            LOCAL RADIO STATION REPORTS QUARTER SIZE HAIL IN
            CAULFIELD

&&

JAS
Local storm report, Jul 21, 5:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      SOUTH FORK              36.63N 91.96W
07/21/2006                   HOWELL             MO   BROADCAST MEDIA

            PART OF JJ HIGHWAY IS SHUT DOWN DUE TO WATER OVER THE
            ROAD WAY. THIS IS NEAR A LOW WATER CROSSING AT JJ AND AND
            THE SOUTH FORK OF THE SPRING RIVER

0500 PM     TSTM WND DMG     5 NE SOUTH FORK         36.68N 91.90W
07/21/2006                   HOWELL             MO   BROADCAST MEDIA

            BARN DESTROYED NEAR HIGHWAYS AB AND 160

&&

JAS
Local storm report, Jul 21, 5:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DORA                    36.78N 92.22W
07/21/2006                   OZARK              MO   PUBLIC

            ESTIMATED 70 MPH WINDS BLEW SHINGLES OFF HOME AND CAUSED
            CARPORT TO COLLAPSE. ROOF WAS BLOWN OFF OF A SHED.

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:54 PM CDTSevere Thunderstorm WarningSGFOzark51 min
Jul 21, 4:20 PM CDTSevere Thunderstorm WarningSGFHowell40 min
Jul 21, 4:25 PM CDTSevere Thunderstorm WarningSGFDouglas16 min
Jul 21, 4:54 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon51 min
Jul 21, 5:10 PM CDTFlash Flood WarningSGFHowell3 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.